MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-1.5-2-HX-ES
Medical Device Problem Codes Separation Failure (2547); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/09/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding an axium coil that detached prematurely in the catheter after unsuccessful detachment attempts.The patient was undergoing a coil embolization procedure for treatment of a ruptured saccular aneurysm of the right pericallosal anterior cerebral artery.The aneurysm max diameter was 2mm and the neck diameter was 1mm.Blood flow was normal.Vessel tortuosity was minimal.It was reported that the axium coil an all accessory devices were prepared according to the instructions for use (ifu).One axium coil was successfully delivered and detached without issue.The second coil was then used and positioned in the aneurysm sac without difficulty.However, the coil did not detach with the instant detacher even after 3 attempts.2 attempts were made to detach the coil manually but this was also unsuccessful.The physician made some other attempts to detach the coil without success.Then, while withdrawing the coil through the microcatheter, the coil detached within the catheter.The coil and the echelon microcatheter were removed together.Both devices were replaced and the identical replacement coil was delivered and detached with no issue.It was noted there was no issue with the instant detacher.There was no harm or injury to the patient.Post-procedure angiographic results were normal.Ancillary device: echelon 10 microcatheter (model: 105-5091-150, lot: b173139).
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information was received indicating there was no visible kink or damage to the pushwire.There was no resistance during delivery or retrieval.
 
Additional Manufacturer Narrative
H3: the axium prime pushwire was returned for analysis.There was no implant coil, instant detacher returned with the device.The proximal portion appeared to be separated from the pusher along the ai, coupler tubing, load indicator were found to be missing and missing part was not returned for analysis; therefore; any contributing factors could not be assessed.Bends were found at 17.5cm and 68.0cm from proximal end.The implant coil appeared to be detached from the pusher.The detachment ball was also found to be missing from the implant coil and not returned for evaluation.The tack weld replacement (twr) crimps was found to be broken; indicative of mechanical detachment was attempted.In addition, the pusher was found to be broken at the break indicator.It appeared that the manual detachment was also attempted.The coin was not present at the lumen stop as it was pulled back.The shield coil was present and stretched.The echelon-10 microcatheter total and usable lengths were measured to be within specification.Upon visual inspection, no damages or irregularities were found with the echelon-10 hub.No bends or kinks were found with the echelon-10 catheter body and distal tip.No other anomalies were observed.Under the microscope, the outer jacket was then removed to gain access the coin.The coin was measured in 3 locations and was found to be within specifications.Measured 0.070mm @ 0.063mm; measured 0.086mm @ 0.127mm; measured 0.093mm @ 0.275mm.The lumen stop and the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured to be 0.00273¿ and found to be within specification.The retainer ring inner diameter (id) was measured to be 0.00460¿¿and found to be within specification.Based on the analysis performed, the customer report of ¿premature detached from non-detachment¿ was confirmed as the axium prime pushwire was returned with the implant coil was already detached from the pusher.The cause for the delayed detachment could not be determined as all parts of the returned pushwire which could affect the detachment were found to be within specifications.There was no non-conformance to specifications identified that led to the reported issue.Since the implant coil, detached element were not returned, any contribution of the implant coil, detached element to the issue could not be assessed.Bends were found on the returned pushwire.This can also be indicative of high tortuosity.It is possible the bends found on the pushwire may contributed to the non-detachment as it would increase resistance when the release wire and coin is being pulled away from the lumen stop.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL HLX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12606725
Report Number2029214-2021-01261
Device Sequence Number1415323
Product Code KRD
UDI-Device Identifier00847536032125
UDI-Public00847536032125
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/05/2022
Device Model NumberAPB-1.5-2-HX-ES
Device Catalogue NumberAPB-1.5-2-HX-ES
Device Lot NumberA879062
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/09/2021
Supplement Date Received by Manufacturer10/19/2021
03/17/2022
Initial Report FDA Received Date10/11/2021
Supplement Report FDA Received Date11/16/2021
03/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/06/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age72 YR
Patient SexFemale
Patient Weight72 KG